My husband is on Remicade 5mgs every 8 weeks. Last year in October, he developed severe swelling of his knee and his neck and back were also inflamed and he was basically stiff as a board and in a lot of pain. But his bowel was completely normal. We saw his GI, who was astonished to see how much swelling he had, and immediately referred him to a Rheumatologist, who deemed his situation either Crohn's arthritis or reactive arthritis, and put him on steroids 40 mgs. In the meantime, he got tested for Lupus and RA, which thankfully were both negative, and since the steroids alone weren't doing it for him, they moved his remicade to every 6 weeks. And he finally got relief. Once this episode was under control, they moved his remicade infusions back to every 8 weeks.
So, yes, you can have inflammation even when you are on Remicade. If this happens, the docs will either add another med (steroid, imuran, mtx) to the mix and/or increase the frequency and/or the dosage of the remicade infusion.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Crohn's in Remission since June 2008
C-diff recurrence Sep 2009
Reactive Arthritis Nov 2009
Currently c-diff free
Osteopenia of spine (Mar 2010)
Canasa (1gm), Lialda (4.8 gms), Remicade (8 weeks)
Currently In Remission